Diabetics Care

Mild, Moderate Or Severe Hypoglycemia: How To Tell The Difference?

The Best Diabetics Care For You

If you are taking medicines – including insulin – to control your diabetes, you may have already had a low blood sugar episode. But do you know the different stages of hypoglycemia and how to treat and manage each? Read on to find out more and set up your back-up plan at www.monplandesecours.ca ; this knowledge could help you improve your diabetes control!

We talk about hypoglycemia when blood sugar (the level of sugar in the blood) drops to less than 4 mmol / L. People who take medicines – including insulin – to control their diabetes are likely to have episodes of hypoglycemia because taking too much insulin for their needs can cause blood sugar levels to drop sharply. blood sugar. Other factors can trigger hypoglycemia, such as not eating enough or exercising more intensely than usual.

Hypoglycemia can be mild, moderate or severe and can be recognized by certain symptoms. If you have diabetes, it is important that you know how to recognize the symptoms of low blood sugar so that you can intervene quickly. Familiarizing yourself with all of the signs and symptoms for each stage of hypoglycemia is a good place to start.

Mild or moderate hypoglycemia

According to a recent survey of 151 Canadians with type 1 diabetes and 450 Canadians with type 2 diabetes, 93% and 69% of respondents, respectively, have experienced an episode of mild hypoglycemia in the past year. ¹. The following symptoms are usually signs of mild hypoglycemia:

• Sweat

• Tremors

• Nausea

• Extreme hunger

• Nervousness

• Dizziness

Moderate hypoglycemia can cause the same symptoms, in addition to these:

• Difficulty concentrating or speaking

• Confusion

• Feeling weak

• Vision changes

• Mood swings

If you are having an episode of mild or moderate hypoglycemia, you will probably be able to remedy the situation on your own, for example by ingesting 20 grams of sugar in the form of glucose tablets, 4 sachets of sugar dissolved in a glass of sugar. water or 1 tablespoon of honey.

Severe hypoglycemia

Many Canadians with diabetes are unfamiliar with severe hypoglycemia. We speak of severe hypoglycemia when the person is no longer able to ingest sugar quickly and someone else has to intervene. But while less familiar with severe hypoglycemia, Canadians still experience episodes. According to the same survey, 58% of people with type 1 diabetes and 29% of people with type 2 diabetes have already experienced an episode of severe hypoglycemia². Although severe hypoglycemia is less common than mild or moderate hypoglycemia, anyone who takes insulin or a drug that stimulates insulin secretion is vulnerable.

During an episode of severe hypoglycemia, the blood sugar level usually drops below 2.8 mmol / L and the person may then have some or all of the symptoms of mild or moderate hypoglycemia. In addition, she may pass out or have seizures. In rare cases, severe hypoglycemia can be life threatening.

A person with diabetes who experiences an episode of severe hypoglycemia while being conscious should be treated by ingesting 20 grams of carbohydrate in the form of glucose tablets or another fast source of sugar. If the diabetic person with severe hypoglycemia is unconscious, they should be treated with glucagon. If you are at risk of severe hypoglycemia, you can take action now! If you have diabetes, it’s important to make sure your close friends and family know what to do with severe hypoglycemia so that they can help you. Emergency services should be called in all cases of severe hypoglycemia.

Sometimes a person with hypoglycemia experiences only one or two of the symptoms listed above. Sometimes the person feels absolutely nothing wrong; this phenomenon is called “hypoglycemia not being perceived”. This is why it is important to measure your blood sugar regularly.

The ideal is to prevent hypoglycemia; however, it is always a good idea to be prepared for a crisis by wearing a MedicAlert ® bracelet, carrying a quick sugar with you, and having a glucagon kit on hand at all times. Talking to those close to you about your emergency plan for severe hypoglycaemia will help you manage your episode quickly. Talk to your diabetes care team and start making your plan today.

Leave a Reply

Your email address will not be published.

Back To Top